Alert archive / Montana / Freezing Rain Advisories in 2016
Freezing Rain Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this freezing rain advisory at Jan 27, 2016, 4:58 AM MST for 7 counties in Montana. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2016, 4:58 AM MST (11:58 UTC)
- Expired
- Jan 27, 2016, 8:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 12.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WWUS45 KMSO 271158 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 458 AM MST WED JAN 27 2016 MTZ005-271600- /O.NEW.KMSO.ZR.Y.0002.160127T1200Z-160127T1600Z/ 458 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA $$
3 follow-up statements
309 WWUS45 KMSO 271305 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 605 AM MST WED JAN 27 2016 MTZ007-271600- /O.EXA.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 605 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN. WATCH FOR SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$ MTZ005-271600- /O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 605 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA $$
139 WWUS45 KMSO 271324 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 624 AM MST WED JAN 27 2016 MTZ043-271600- /O.EXA.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 624 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH... HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH $$ MTZ005-271600- /O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 624 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA $$ MTZ007-271600- /O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 624 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN ESPECIALLY NEAR THE DEER LODGE AREA. WATCH FOR SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME SLIPPERY. * ICE ACCUMULATIONS: TRACE TO 0.03 INCH. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$
374 WWUS45 KMSO 271545 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 845 AM MST WED JAN 27 2016 MTZ005-007-043-271645- /O.CAN.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/ 845 AM MST WED JAN 27 2016 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FREEZING RAIN ADVISORY. $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freezing rain advisory went out at Jan 27, 3:58 AM MST, 1 hour earlier.
Area forecast discussion, Jan 27, 3:58 AM MST, 1 hour before
Area Forecast Discussion National Weather Service Missoula MT 358 AM MST WED JAN 27 2016 ...Moderate to heavy mountain snow and strong valley winds late Thursday into Friday... ...Snow showers again most valleys by Saturday... .DISCUSSION... A weak weather disturbance will continue to bring scattered light precipitation this morning. Travel impacts will be mixed with some slick roads possible due to snow at pass levels and rain/snow in lower valleys. Also localized pockets of light freezing rain are possible for a few valleys of western Montana. The freezing rain threat will end by late morning as temperatures warm with most locations seeing above normal highs. Precipitation will shift northward later this afternoon into tonight, primarily impacting the higher terrain of far northwest Montana with light rain/snow. A moist system is still on track to enter western Montana and north-central Idaho by midday Thursday. This first system will be relatively warm, with snow levels dropping to around 4000-5000 ft by Thursday evening. As a result, moderate to heavy wet snow and gusty winds are expected for the mountains and mountain passes with mostly rain for the lower elevations. With gusty winds and periods of heavy snowfall rates, blowing snow with low driving visibilities will be a concern for those traveling over mountain passes. Lower elevation precipitation rates are a bit more uncertain as strong winds may be a limiting factor in valley precipitation. Water ponding and snow melt issues could be of impact for areas that receive moderate to heavy rainfall. A brief break in wet weather is expected Friday morning before the next moist system pushes through the Northern Rockies by Friday evening into the weekend. This system will bring colder air, moderate to heavy snowfall, and additional strong winds to the area. As a result, snow levels are expected to fall to many valley locations by Friday night/Saturday morning. Heaviest snowfall accumulations impacting travel will be along mountain passes such as Lolo, Lookout, Lost Trail, Whitebird Hill, Homestake, and MacDonald Passes. Those in the backcountry should prepare for wet and raw conditions as this system moves through. A cold and showery pattern will set up for the first half of next week. Precipitation will generally remain on the light side and be in the form of snow, even in the valleys. Temperatures are expected to be 5-10 degrees below normal across the region. && .AVIATION...A weak disturbance will pass through the region this morning allowing for a scattering of light precipitation along with mountain obscuration. There will be a slight chance of light freezing rain for KMSO and KGPI through 27/1800Z. By this afternoon, light showers will mainly be confined to the higher terrain of northwest Montana . Low stratus is expected across the region tonight into Thursday morning with a slight chance of fog at KMSO and KGPI. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Freezing Rain Advisories in Montana, 2016Every freezing rain advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.